Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 256, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 23, 2007, 3:47 PM CDT for Cherokee County, Kansas. It took effect at Mar 23, 2007, 3:52 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2007, 3:47 PM CDT (20:47 UTC)
- In effect from
- Mar 23, 2007, 3:52 PM CDT
- Expired
- Mar 23, 2007, 9:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 232052 FFWSGF KSC021-240245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 347 PM CDT FRI MAR 23 2007 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS... * UNTIL 945 PM CDT. * AT 346 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND LOCAL EMERGENCY MANAGEMENT REPORTED SEVERAL ROADS CLOSED ACROSS THE COUNTY. A PORTION OF HIGHWAY K 7 IS CLOSED APPROXIMATELY 4 MILES NORTH OF COLUMBUS. REPORTS INDICATE THAT A PORTION OF THE HIGHWAY HAS CAVED IN. WATER IS COVERING ROADWAYS NEAR THE INTERSECTION OF HIGHWAY 69 AND HIGHWAY 103 NEAR WEIR...AS WELL AS NEAR THE INTERSECTION OF LAWTON ROAD AND NORTHWEST 40TH STREET WEST OF THE CITY OF LAWTON. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR... SCAMMON AND WEST MINERAL. IN EXCESS OF THREE INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA WITH ANOTHER INCH OF RAIN POSSIBLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. LAT...LON 3732 9462 3700 9462 3700 9507 3733 9507 $$ GAGAN
2 follow-up statements
000 WGUS73 KSGF 240215 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 908 PM CDT FRI MAR 23 2007 KSC021-240245- CHEROKEE KS- 908 PM CDT FRI MAR 23 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CHEROKEE COUNTY... AT 850 PM CDT...LOCAL EMERGENCY MANAGEMENT REPORTED THAT CREEKS AND STREAMS WERE RISING IN CENTRAL CHEROKEE COUNTY. HOWEVER WATER LEVELS WERE NO LONGER RISING ON COUNTY ROADS. PREVIOUSLY REPORTED FLOODED ROADWAYS THAT ARE LIKELY STILL UNDER WATER INCLUDE...THE INTERSECTION OF HIGHWAYS 69 AND 103...HIGHWAY K-7 NORTH OF COLUMBUS...LAWTON ROAD AND NORTHWEST 40TH NORTH OF THE TOWN OF LAWTON...CLEMS ROAD EAST OF HIGHWAY 69 AND ALONG TRIBUTARIES OF BRUSH CREEK. RUNOFF FROM EXCESSIVE RAINFALL FRIDAY AFTERNOON WILL CONTINUE TO CAUSE FLOODING IN CHEROKEE COUNTY. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...SCAMMON AND WEST MINERAL. FLOODING IS OCCURRING. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. LAT...LON 3732 9462 3700 9462 3700 9507 3733 9507 $$ TERRY
000 WGUS73 KSGF 240248 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 947 PM CDT FRI MAR 23 2007 KSC021-240255- CHEROKEE KS- 947 PM CDT FRI MAR 23 2007 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CHEROKEE COUNTY... THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING THROUGH SATURDAY MORNING. LAT...LON 3732 9462 3700 9462 3700 9507 3733 9507 $$ TERRY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 2:15 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 23, 2:15 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT FRI MAR 23 2007 .DISCUSSION... CONVECTION CONTINUES TO EXPAND WITH THE ORIENTATION SHIFTING MORE WEST TO EAST. DECENT LOW LEVEL MOISTURE TRANSPORT CONTINUES TO FEED INTO BROAD DIFFLUENCE ALOFT AHEAD OF A MID LEVEL SHEAR AXIS. ORIGINATION POINT OF CONVECTION IN SE KS/NE OK HAS SHIFTED VERY LITTLE OVER THE PAST SEVERAL HOURS. WHAT WAS ONCE A SW TO NE ORIENTATION HAS SHIFTED A BIT MORE TOWARDS A W-E AXIS...PARTIALLY DUE TO A SLIGHT VEER IN THE 925/850MB WIND DIRECTIONS PER THE LATEST RUC INITIALIZATIONS. PRECIPITATION CHANCES TONIGHT WILL BE TIED MAINLY TO THE EVOLUTION AND MOVEMENT OF THE ONGOING CONVECTION. GIVEN MOIST ENVIRONMENT... GOOD SUPPORT ALOFT GIVEN UPPER DIFFLUENCE AND THE MID LEVEL SHEAR AXIS...HAVE OPTED TO EXPAND CATEGORICAL POPS EASTWARD AND NORTHWARD. GAGAN/FOSTER NOT MUCH CHANGE IN THE OVERALL PATTERN AS WE HEAD INTO THE WEEKEND. OUR REGION WILL REMAIN UNDER THE INFLUENCE OF A DEEP SOUTHWESTERLY FLOW BETWEEN AN UPPER RIDGE ANCHORED OVER THE SOUTHEASTERN U.S. AND CUT OFF LOW OVER THE DESERT SOUTHWEST. THE UPPER LOW IN THE SOUTHWEST U.S. WILL LIFT NORTH NORTHEAST AROUND THE PERIPHERY OF THE RIDGE THIS WEEKEND. THIS WILL INDUCE THE DEVELOPMENT OF A SURFACE LOW ACROSS THE HIGH PLAINS. AS A RESULT A WARM FRONT WILL DEVELOP OR STRENGTHEN WHICH WE MAY BE SEEING THE ORIGINS NOW ACROSS SOUTHERN MISSOURI. MODELS HAVE TRENDED STRONGER WITH UPPER RIDGING INTO THE OZARKS THIS WEEKEND AND THUS KEEP PRECIPITATION CHANCES MAINLY TO THE WEST OF THE AREA. ALL OF THE OZARKS REGION AND OSAGE PLAINS WILL BE ENVELOPED BY THE WARM SECTOR SATURDAY AND SUNDAY. MORE SUNSHINE AND INCREASING SOUTHERLY FLOW SHOULD PUSH TEMPERATURES TO AROUND 80 DEGREES. IF NEAR FULL SUNSHINE DEVELOPS WOULD NOT BE SURPRISED TO SEE LOWER OR EVEN MIDDLE 80S IN A FEW SPOTS. NEXT IN SERIES OF SHORTWAVES WILL LIFT NORTHEAST TOWARD THE AREA EARLY NEXT WEEK PROVIDING A CHANCE OF SCATTERED CONVECTION. BETTER CHANCES OF THUNDERSTORMS WILL ARRIVE LATER WEDNESDAY OR THURSDAY OF NEXT WEEK AS A MORE SIGNIFICANT UPPER TROUGH SWINGS EAST ACROSS THE ROCKIES. FOSTER && .AVIATION... FOR THE 18Z TAF PACKAGE...PRIMARY CONCERNS REVOLVE AROUND CONVECTION FOR THIS AFTERNOON. RAINFALL HAS QUICKLY EXPANDED EASTWARD...COMING IN ABOUT AN HOUR EARLIER THAN EXPECTED AT SGF. RADAR TRENDS AND SHORT TERM FORECAST GUIDANCE SUGGESTS THAT THE CORRIDOR FROM JLN TO SGF WILL BE IN FOR A WET AFTERNOON. PERIODS OF SHRA/TSRA ARE EXPECTED. CIG/VIS WILL FLUCTUATE FROM VFR TO MVFR WITH THE PASSAGE OF MORE SUBSTANTIAL CELLS/DOWNPOURS. FREQUENT LIGHTNING IS ALSO EXPECTED. TIMING THE ENDING OF THIS RAINFALL IS PROVING PROBLEMATIC AND HAVE KEPT PREDOMINATE TSRA AT BOTH JLN AND SGF THROUGH THE LATE AFTERNOON. WILL MONITOR RADAR TRENDS TO SEE IF THE WEST TO EAST AXIS OF SHRA/TSRA BEGINS TO SHIFT NORTH/EAST. AFTER THE RAIN ENDS...GENERALLY VFR CONDITIONS ARE EXPECTED. SUBSEQUENT TAFS WILL NEED TO MONITOR THE POTENTIAL FOR LIGHT FOG IN THE WAKE OF THIS RAINFALL. AT THIS POINT...CONTINUED 30-40KT WINDS IN THE LOW LEVELS JUST OFF THE SFC WOULD LIKELY PRECLUDE THIS FROM OCCURRING. GUSTY WINDS ARE EXPECTED TO DEVELOP SATURDAY MORNING AS MIXING BEGINS. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Mar 23, 12:51 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT FRI MAR 23 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1251 PM CDT FRI MAR 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING:
HEAVY RAINFALL AND LOCALIZED FLOODING.
AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
SHOWERS AND THUNDERSTORMS WILL IMPACT SOUTHEAST KANSAS AND MUCH OF
THE MISSOURI OZARKS THIS AFTERNOON MAINLY NORTHWEST OF A LINE FROM
BRANSON TO SALEM. THE STORMS WILL DIMINISH THIS EVENING.
DISCUSSION:
AN UPPER LEVEL DISTURBANCE IN COMBINATION WITH ABUNDANT MOISTURE
WILL SUPPORT NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON. THE MOIST AIRMASS WILL SUPPORT HEAVY RAINFALL AMOUNTS
IN EXCESS OF ONE INCH WITH LOCALIZED AREAS RECEIVING UP TO THREE
INCHES. THE HEAVIEST RAINFALL AND HIGHEST RISK OF FLOODING WILL
OCCUR ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI
WHERE STORMS WILL TRAIN OR MOVE REPEATEDLY ACROSS THE SAME AREAS.
DUE TO THE LIMITED INSTABILITY...SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND
ESPECIALLY FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. THE CHANCE
OF THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK ON ALMOST A DAILY BASIS.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY FLOODING
AND HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
SPRINGFIELD MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTERIn the hours before
Local storm report, Mar 23, 12:58 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 1 NW CARTHAGE 37.19N 94.32W
03/23/2007 U0.00 INCH JASPER MO LAW ENFORCEMENT
DEPUTIES REPORTED WATER OVER THE ROAD AT COUNTY ROAD 170
AND JACK PINE ROAD.
&&
GAGANLocal storm report, Mar 23, 1:44 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 NW CARTHAGE 37.19N 94.32W
03/23/2007 JASPER MO LAW ENFORCEMENT
ROAD IS CLOSED AT THE INTERSECTION OF COUNTY ROAD 170 AND
JACK PINE ROAD IN THE VICINITY OF SPRING RIVER.
&&
GAGANLocal storm report, Mar 23, 1:45 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD CARL JUNCTION 37.18N 94.57W
03/23/2007 JASPER MO FIRE DEPT/RESCUE
ROADS AND WALKWAYS CLOSED IN CARL JUNCTION PARK.
&&
GAGANLocal storm report, Mar 23, 3:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 W LAWTON 37.22N 94.71W
03/23/2007 CHEROKEE KS EMERGENCY MNGR
ROADS FLOODED 6 FEET DEEP EAST AND WEST OF THE
INTERSECTION OF LAWTON ROAD AND NORTHWEST 40TH.
&&
GAGANLocal storm report, Mar 23, 3:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 3 E WEIR 37.31N 94.72W
03/23/2007 CHEROKEE KS EMERGENCY MNGR
ROAD FLOODED AT THE INTERSECTION OF HIGHWAY 69 AND
HIGHWAY 103.
&&
GAGANLocal storm report, Mar 23, 3:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 4 N COLUMBUS 37.23N 94.84W
03/23/2007 CHEROKEE KS EMERGENCY MNGR
PORTION OF HIGHWAY K-7 CLOSED BY KANSAS DOT NORTH OF
COLUMBUS. ROAD HAS CAVED IN.
&&
GAGANThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:08 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.